Ohio, 2021

Damaging Wind in Ohio, September 22, 2021

September 22, 2021 · NWS CLE · 1 event in 1 county or zone

A low moved from near Akron, OH during the early afternoon to near the Lake Erie shore along the OH/PA border by early evening of the 22nd. Much of northeast OH and northwest PA resided in the warm sector before the low's trailing cold front moved eastward from eastern OH to western PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A low moved from near Akron, OH during the early afternoon to near the Lake Erie shore along the OH/PA border by early evening of the 22nd. Much of northeast OH and northwest PA resided in the warm sector before the low's trailing cold front moved eastward from eastern OH to western PA. A squall line with embedded mesovortices accompanied the cold front and impacted northeast OH during the late afternoon and early evening as the convection encountered weak to moderate MUCAPE, weak DCAPE, moderate to strong effective bulk shear, and sizable effective SRH. As individual showers and storms within the squall line moved north-northeastward, one mesovortex produced isolated straight-line wind damage in Ashtabula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 22, 3:24 PM EST, 43 minutes earlier.

Area forecast discussion, Sep 22, 3:24 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
424 PM EDT Wed Sep 22 2021

.SYNOPSIS...
Low pressure over northeast Ohio will retrograde northwest
towards lower Michigan tonight through Thursday before
meandering towards Lake Huron Thursday night into Friday. High
pressure will move northeast into the Ohio Valley Friday morning
and off the New England Coast by Friday evening. A cold front
will move east across the area Saturday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
A broken line of thunderstorms has developed just ahead of a
cold front and is moving east across far northeast Ohio and
eventually northwest Pennsylvania this evening. The environment
ahead of this line remains favorable for organized severe
convection with mesoanalysis showing MLCAPE of 500-1000 J/kg and
effective bulk shear up to 50 knots. Damaging wind gusts are
likely the primary weather hazard, though an isolated tornado
is still possible with these storms, given VWP observations of
around 150 m2/s2. A tornado watch is in effect for this area
through 10 PM but will likely be able to get cancelled early -
thinking by 6 PM for Ohio Counties and 8 PM for Pennsylvania
counties.

Elsewhere, widespread rain continues through this evening,
though a significant dry slot is expected to develop as the low
retrogrades northwestward towards southeast lower Michigan and
southern Lake Huron. However, am expecting some redevelopment of
at least moderate rain across portions of northwest Ohio.
Overall though, a decrease in precipitation coverage is expected
through the overnight hours, with a decreasing risk of flooding
as well. The current Flood Watch, which is in effect through 8
AM, will likely be able to get cancelled early sometime this
evening/tonight.

North winds off of Lake Erie will result in very gusty winds
across the lakeshore areas from Lorain County to Lucas County.
Gusts as high as 50 mph will be possible this evening.

The upper-level low will continue to meander across the lower
Great Lakes through Thursday night. Isolated showers will
continue through the day Thursday, becoming more contained to
over Lake Erie Thursday night. Well below average temperatures
continue Thursday and Thursday night with highs in the upper 50s
to near 60 and overnight lows down into the upper 40s to low
50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A quiet first half of the short term period is anticipated with
surface high pressure inching north into the Ohio Valley on Friday.
This will result in a pleasant day for much of the area under sunny
skies and high temperatures in the lower 70s. The exception may be
across far NE OH into NW PA with some lake effect rain showers. Lows
will bottom out in the upper 40s to lower 50s.

On Friday night into Saturday, the next system approaches. A quick-
moving cold front will march west to east across the area, bringing
with it the chance for scattered to widespread rain showers. Not
anticipating too much in the way of QPF, as most places should see
around 0.10 to 0.20 inches of rainfall. Widespread cloud cover will
accompany the fast-moving system, so high temperatures may only
reach the upper 60s. By Saturday night, only some residual rain
showers are expected across far NE OH into NW PA. Lows will reach
the upper 40s to lower 50s once again.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Following the cold front passage on Saturday, some light lake effect
rain showers could be possible through Sunday morning across NE OH
into NW PA. Otherwise, the rest of the area should dry out and begin
to clear out fairly nicely as high pressure ridging inches northward
once again across the Ohio Valley. High temperatures will reach the
lower 70s on Sunday. Monday will also be a pleasant weather day as
our region should continue to feel the affects of surface high
pressure. Highs will be slightly warmer, in the mid to upper 70s.

By Tuesday, the next system may arrive as an upper trough descends
south across Ontario and Great Lakes. Still some uncertainty on how
far south low-level moisture can reach and therefore rain chances.
The best chance for any isolated rain showers at this time would be
across NE OH into NW PA. Highs may be slightly lower than Monday due
to cloud cover, in the low to mid 70s. Behind this system, Wednesday
looks like another fair weather day as upper ridging begins to
builds across the Central CONUS and as surface high pressure
arrives. Highs will be in the low to mid 70s.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Surface cold front and associated surface low has crept
eastward today, now located east of KMFD and KCLE but west of
KCAK still. Widespread rain is expected through at least this
evening west of the front, with IFR and lower ceilings and
visibilities expected for this area through most of the TAF
forecast period. A broken line of thunderstorms has developed
along the cold front and is expected to propagate eastward
through this evening, with IFR and lower visibility and
ceilings expected. Locally gusty winds is possible in stronger
storms, as high as 50 knots is possible. Confidence at this
point is far too low to add to any TAFs though at this point.
Coverage of rain will decrease during the overnight hours,
leaving us with isolated to scattered light showers during the
daytime hours on Thursday. Lowered ceilings will likely linger
into the morning, with gradual improvement through the day.

Winds west of the front will be quite gusty, with winds out of
the north around 12 to 20 knots with occasional gusts as high
as 35 knots, especially at KTOL and KCLE. On the east side of
the front, southerly winds will be a little weaker, with
sustained around 10 to 14 knots with gusts to 20 knots. As the
low retrogrades to the northwest, winds will be out of the south
and west, and then all out of the west by Thursday afternoon.

Outlook...Non-VFR likely with scattered showers and low ceilings into
Thursday. Non- VFR possible with scattered rain showers Friday
night through Saturday night.

&&

.MARINE...
Slight adjustments were made to marine headlines this afternoon.
The Gale Warning was expected to include the nearshore and open
waters north of Lorain County. The end time for the Gale
Warning, Beach Hazard Statement, and western Small Craft
Advisory was adjusted by two hours to an end time of 06Z.
Conditions should continue to deteriorate this evening, with
northerly Gales of 35 knots and wind gusts increasing in the 40
to 50 knot range. Conditions should quickly improve across the
lake by Thursday morning as winds become more south and
southwesterly, though remain elevated in the 20 to 25 knot
range. Generally southwest winds in the 20 to 25 knot range
should continue through Thursday into Friday morning. For this
reason, a Small Craft Advisory was issued for the eastern
portion of Lake Erie through Friday afternoon. The current Gale
Warning will likely need to be replaced by a Small Craft
Advisory sometime later.

Will have to monitor for some waterspouts Friday morning,
though it appears any convergent boundaries favorable for
waterspout development may be in Canadian waters at this time.
Southwest winds will continue on Friday into Saturday,
decreasing into the 10 to 15 knot range. Winds may shift more
westerly Saturday night into Sunday, increasing closer to 20
knots, especially across the eastern basin of the lake following
a cold front passage. Will have to monitor for any marine
headlines during this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 2 AM EDT Thursday for OHZ003-007-
     009>012.
     Wind Advisory until 2 AM EDT Thursday for OHZ003-007-009-010.
     Flood Watch through Thursday morning for OHZ003-006>009-
     017>019-027-028.
PA...None.
MARINE...Gale Warning until 2 AM EDT Thursday for LEZ142>145-162>165.
     Small Craft Advisory until 4 PM EDT Friday for LEZ146>149.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Saunders
MARINE...Kahn/Saunders
Hazardous weather outlook, Sep 22, 2:52 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
352 PM EDT Wed Sep 22 2021

OHZ003-007-009-232000-
Lucas-Ottawa-Erie-
352 PM EDT Wed Sep 22 2021

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-008-017>019-027-028-232000-
Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-
352 PM EDT Wed Sep 22 2021

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146-166-OHZ020-021-029>031-036>038-047-232000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Avon Point to Willowick OH-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Medina-Summit-Richland-Ashland-Wayne-Marion-Morrow-
Holmes-Knox-
352 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northeast Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ147>149-167>169-OHZ013-014-022-023-032-033-PAZ002-003-232000-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Geauga-Ashtabula Inland-Portage-Trumbull-Stark-
Mahoning-Southern Erie-Crawford-
352 PM EDT Wed Sep 22 2021

...TORNADO WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>145-162>165-232000-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
352 PM EDT Wed Sep 22 2021

...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-232000-
Cuyahoga-
352 PM EDT Wed Sep 22 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-232000-
Lorain-
352 PM EDT Wed Sep 22 2021

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-232000-
Lake-
352 PM EDT Wed Sep 22 2021

...TORNADO WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001-232000-
Ashtabula Lakeshore-Northern Erie-
352 PM EDT Wed Sep 22 2021

...TORNADO WATCH 510 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate risk for rip currents on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 22, 10:28 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1128 AM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     HEAVY RAIN       SHELBY                  40.88N 82.66W
09/22/2021  M2.08 INCH       RICHLAND           OH   PUBLIC

&&

KEC
Local storm report, Sep 22, 10:35 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1135 AM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 ESE TOLEDO            41.66N 83.55W
09/22/2021  M3.40 INCH       LUCAS              OH   MESONET

            MESONET STATION TLOO1 1.6 E TOLEDO.

0900 AM     HEAVY RAIN       2 NNE WATERVILLE        41.53N 83.72W
09/22/2021  M2.77 INCH       LUCAS              OH   COCORAHS

            COCORAHS STATION OH-LS-22 WATERVILLE 2.4
            NNE.

1000 AM     HEAVY RAIN       4 N GRAND RAPIDS        41.47N 83.86W
09/22/2021  M2.68 INCH       LUCAS              OH   MESONET

            MESONET STATION NPLO1 3.8 N GRAND RAPIDS.

1125 AM     HEAVY RAIN       3 NNW WHITEHOUSE        41.56N 83.82W
09/22/2021  M2.68 INCH       LUCAS              OH   MESONET

            MESONET STATION WTEO1 2.9 NW WHITEHOUSE.

1127 AM     HEAVY RAIN       2 S HOLLAND             41.60N 83.71W
09/22/2021  M2.53 INCH       LUCAS              OH   MESONET

            MESONET STATION AU937 MAUMEE.

1127 AM     HEAVY RAIN       1 NNE SHELBY            40.89N 82.66W
09/22/2021  M2.40 INCH       RICHLAND           OH   MESONET

            MESONET STATION DW6062 SHELBY.

1120 AM     HEAVY RAIN       2 WNW TONTOGANY         41.43N 83.78W
09/22/2021  M2.21 INCH       WOOD               OH   MESONET

            MESONET STATION AU885 1 WNW TONTOGANY.

1127 AM     HEAVY RAIN       1 E PORT CLINTON        41.51N 82.92W
09/22/2021  M2.03 INCH       OTTAWA             OH   MESONET

            MESONET STATION EW9025 PORT CLINTON.

&&
Local storm report, Sep 22, 1:05 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
205 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       2 WNW VERMILION         41.42N 82.36W
09/22/2021  M2.00 INCH       ERIE               OH   PUBLIC

&&

KEC

The radar

The Cleveland radar (KCLE), 106 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashtabula

When
September 22, 4:07 PM EST
Where
Ashtabula County, 1.39 mi E of Lakeshore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.879, -80.753

Gas station canopy suffered partial collapse in Ashtabula, at the corner of US-20 and Ridgewood Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984502.